Oklahoma, 2013

Hail in Oklahoma, July 14, 2013

July 14, 2013 · NWS OUN · 3 events in 2 counties and zones

During the afternoon, multicell thunderstorms developed across north-central and northeast Oklahoma. This occurred in an environment of moderate vertical shear and high boundary layer relative humidity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

During the afternoon, multicell thunderstorms developed across north-central and northeast Oklahoma. This occurred in an environment of moderate vertical shear and high boundary layer relative humidity. These cells eventually congealed into a linear complex and moved south across I-40. Marginally severe hail reports were received from the eastern portions of central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 14, 5:50 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 14, 5:50 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SUN JUL 14 2013

.UPDATE...
ADJUSTED RAIN CHANCES THIS EVENING TO THE LATEST RADAR TRENDS.

&&

.DISCUSSION...
A FEW STRONG TO PERHAPS SEVERE STORMS WILL AFFECT LOCATIONS
ALONG AND EAST OF I-35 THROUGH 10 PM.

STORMS HAVE FORMED DUE TO CLEARING SKIES AND RISING TEMPERATURES
ACROSS THE EASTERN HALF OF OKLAHOMA. THE AIR IS MOIST AND
UNSTABLE WITH THE MID/UPPER LOW OVERHEAD...SO A FEW STRONG TO
SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF HALF DOLLARS AND 60
MPH WIND GUSTS ARE POSSIBLE...MAINLY EAST OF I-35. THESE STORMS
SHOULD WEAKEN AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.

RAIN ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WILL CONTINUE
TO PUSH SOUTHWEST. NO STRONG OR SEVERE STORMS ARE EXPECTED WITH
THIS ACTIVITY.

PRODUCTS HAVE BEEN UPDATED.

AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW.

MBS

&&

.AVIATION...
HAVE LOW CONFIDENCE AT ALL SITES FOR THE NEXT 24 HOURS.

THROUGH 06Z...MOST PLACES WILL REMAIN VFR. TSRA MAY AFFECT
KPNC-KOUN-KOUN THROUGH 03Z WITH RA WEST OF KWWR-KSPS.

AFTER 06Z...ADDITIONAL SHRA MAY DEVELOP AND AFFECT LOCATIONS
SOUTH OF KCSM-KSWO...ESPECIALLY AFTER 12Z. CONDITIONS WILL VARY
BETWEEN VFR/MVFR...THOUGH IFR OR LOWER CONDITIONS MAY OCCUR
ANYWHERE. WIDESPREAD IFR OR LOWER CONDITIONS ARE UNLIKELY.

MBS

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT SUN JUL 14 2013/

DISCUSSION...
WIDESPREAD ONE TO TWO INCH RAIN TOTALS ACROSS CENTRAL PORTIONS OF
OKLAHOMA TODAY. THIS AXIS OF HEAVIER RAIN IS EXPECTED TO SHIFT TO
THE SOUTHWEST OVER EXTREME SOUTHWEST AND NORTHERN TEXAS TONIGHT
INTO TOMORROW AS UPPER LEVEL LOW MEANDERS SLOWLY SOUTHWEST OVER
REGION. RED RIVER VALLEY AND WESTERN NORTH TEXAS CAN TAKE A LOT OF
RAIN...ESPECIALLY WHEN IT IS SPREAD OUT OVER 12-PLUS HOURS SO NO
FLOOD/FLASH FLOOD WATCH IS GOING TO BE ISSUED THIS PACKAGE.

HEAVIEST RAIN NEAR AND SOUTH OF THE RED RIVER THIS EVENING AND
OVERNIGHT EXPECTED TO ROTATE AROUND UPPER LOW AND MOVE INTO AT
LEAST CENTRAL PORTIONS OF OKLAHOMA LATE TONIGHT THROUGH TOMORROW
MORNING. LOWEST PROBABILITIES FOR RAIN WILL BE ACROSS FAR NORTHERN
OKLAHOMA. AS UPPER LOW DRIFTS SLOWLY TO THE SOUTHWEST NEXT FEW
DAYS...WE WILL KEEP THE DECREASE OF POPS AND INCREASE OF
TEMPERATURES THROUGH MID-WEEK. SPEAKING OF TEMPERATURES...WE WILL
MONITOR THE REGION FOR RECORD LOWS TONIGHT AND CONTINUED
POSSIBILITY OF RECORD COOL MAX TEMPS TOMORROW ESPECIALLY SOUTHWEST
PORTIONS OF CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  79  66  86 /  60  60  30  50
HOBART OK         61  77  64  84 /  60  70  50  50
WICHITA FALLS TX  64  78  66  87 /  80  70  70  40
GAGE OK           59  78  61  82 /  30  50  30  50
PONCA CITY OK     64  83  66  88 /  30  40  20  30
DURANT OK         67  82  68  87 /  80  80  40  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/17/17
Hazardous weather outlook, Jul 14, 4:12 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT SUN JUL 14 2013

OKZ004>048-050>052-TXZ083>090-151200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
512 PM CDT SUN JUL 14 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT THE REGION
THROUGH THE NIGHT...BUT SEVERE STORMS ARE NOT EXPECTED.

DISCUSSION...
AN UPPER-LEVEL LOW WILL CONTINUE TO DRIFT SOUTHWESTWARD ACROSS OKLAHOMA
THROUGH TONIGHT. WIDESPREAD RAIN A FEW THUNDERSTORMS WILL ACCOMPANY THIS
STORM SYSTEM. DUE TO SUBSTANTIAL CLOUD COVER AND RAIN COOLED AIR...INSTABILITY
HAS BEEN IN SHORT SUPPLY TODAY...THOUGH A NARROW CORRIDOR OF MODEST INSTABILITY
HAS DEVELOPED OVER CENTRAL AND EASTERN PORTIONS OF OKLAHOMA AS TEMPERATURES HAVE
INCREASED LATE THIS AFTERNOON. THIS IS WHERE AN ISOLATED STRONG THUNDERSTORM OR
TWO WILL BE POSSIBLE THROUGH EARLY EVENING. STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO NEAR 50 MPH...AND SMALL HAIL. SEVERE STORMS APPEAR
UNLIKELY GIVEN THE POOR THERMODYNAMIC ENVIRONMENT. ISOLATED STORMS WILL REMAIN
POSSIBLE OVERNIGHT BUT THE TREND SHOULD BE FOR MORE WIDESPREAD SHOWER ACTIVITY
BEYOND THE MIDNIGHT HOUR.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUL 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING... ESPECIALLY IN
POORLY-DRAINED AND FLOOD-PRONE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SATURDAY.
A FEW STRONG  STORMS WILL BE POSSIBLE...MAINLY ON MONDAY.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL...ESPECIALLY ON MONDAY...MAY CAUSE A FEW AREAS OF
FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY MORNING...WITH UPDATES AS NEEDED.

CMS/MAXWELL/AUSTIN

In the hours before

Special weather statement, Jul 14, 3:29 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT SUN JUL 14 2013

OKZ008-142215-
KAY OK-
429 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KAY COUNTY UNTIL 515 PM
CDT...

AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHILOCCO...
MOVING SOUTHWEST AT 15 MPH.

HAZARDS INCLUDE...
DIME SIZED HAIL...
WIND GUSTS TO 40 MPH...
BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
BRAMAN AND PECKHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3691 9705 3679 9732 3698 9743 3700 9737
      3700 9709
TIME...MOT...LOC 2125Z 61DEG 12KT 3700 9712

AUSTIN
Special weather statement, Jul 14, 5:03 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT SUN JUL 14 2013

OKZ008-142345-
KAY OK-
603 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KAY COUNTY UNTIL 645 PM
CDT...

AT 559 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF KAW LAKE...MOVING WEST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
NEWKIRK...KAW CITY...KILDARE...KAW LAKE...HARDY AND CHILOCCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3678 9676 3678 9678 3677 9679 3677 9681
      3675 9683 3675 9689 3674 9690 3675 9715
      3700 9716 3700 9675
TIME...MOT...LOC 2259Z 106DEG 21KT 3685 9679

AUSTIN
Special weather statement, Jul 14, 5:16 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT SUN JUL 14 2013

OKZ032-142345-
HUGHES OK-
616 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUGHES COUNTY UNTIL 645
PM CDT...

AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCIPIO...
MOVING WEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
BRIEF HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
CALVIN AND LAMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS IN CASE THIS STORM BECOMES SEVERE.

&&

LAT...LON 3509 9606 3506 9607 3504 9609 3496 9609
      3495 9626 3516 9623 3512 9602
TIME...MOT...LOC 2314Z 89DEG 16KT 3504 9599

AUSTIN
Special weather statement, Jul 14, 5:31 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT SUN JUL 14 2013

OKZ043-048-150000-
ATOKA OK-COAL OK-
631 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATOKA AND
NORTHEASTERN COAL COUNTIES UNTIL 700 PM CDT...

AT 628 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
WARDVILLE...MOVING WEST TO NORTHWEST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WARDVILLE AND CHOCKIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS IN CASE THIS STORM BECOMES SEVERE.

&&

LAT...LON 3451 9595 3455 9623 3474 9618 3471 9609
      3468 9609 3468 9600 3465 9589
TIME...MOT...LOC 2328Z 107DEG 12KT 3460 9602

AUSTIN
Special weather statement, Jul 14, 5:40 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT SUN JUL 14 2013

OKZ032-150030-
HUGHES OK-
640 PM CDT SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUGHES COUNTY UNTIL
730 PM CDT...

AT 637 PM CDT...TWO STRONG THUNDERSTORMS WERE LOCATED 4 MILES NORTHEAST
AND 5 MILES NORTH OF STUART...MOVING WEST SOUTHWEST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
BRIEF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
CALVIN AND STUART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS IN CASE THIS STORM BECOMES SEVERE.

&&

LAT...LON 3477 9622 3499 9627 3500 9609 3477 9609
TIME...MOT...LOC 2337Z 40DEG 10KT 3495 9605

AUSTIN

The radar

The Norman radar (KTLX), 117 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hughes

When
July 14, 5:52 PM CST
Where
Hughes County, Stuart
Measured
1 in hail
Reported by
Public
Coordinates
34.900, -96.100

Hail, Hughes

When
July 14, 6:10 PM CST
Where
Hughes County, 4.3 mi NNE of Atwood
Measured
1.25 in hail
Reported by
Public
Coordinates
35.020, -96.320

Hail was covering the ground.

Hail, Lincoln

When
July 14, 6:52 PM CST
Where
Lincoln County, 0.69 mi N of Tryon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.880, -96.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466351, 466352, 466353.